Hermitian categories, extension of scalars and systems of sesquilinear forms

Eva Bayer-Fluckiger, Uriya A. First, Daniel A. Moldovan

Research output: Contribution to journalArticlepeer-review


We prove that the category of systems of sesquilinear forms over a given hermitian category is equivalent to the category of unimodular 1-hermitian forms over another hermitian category. The sesquilinear forms are not required to be unimodular or defined on a reflexive object (i.e., the standard map from the object to its double dual is not assumed to be bijective), and the forms in the system can be defined with respect to different hermitian structures on the given category. This extends an earlier result of the first and third authors. We use the equivalence to define a Witt group of sesquilinear forms over a hermitian category and to generalize results such as Witt's cancellation theorem, Springer's theorem, the weak Hasse principle, and finiteness of genus to systems of sesquilinear forms over hermitian categories.

Original languageEnglish
Pages (from-to)1-26
Number of pages26
JournalPacific Journal of Mathematics
Issue number1
StatePublished - 2014
Externally publishedYes


  • Additive categories
  • Hermitian categories
  • Hermitian forms
  • K-linear categories
  • Scalar extension
  • Sesquilinear forms
  • Systems of sesquilinear forms
  • Witt group

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Hermitian categories, extension of scalars and systems of sesquilinear forms'. Together they form a unique fingerprint.

Cite this